Author Topic: Seeking Guidance and Support: Post-Tumor Surgery Complications and Mental Health  (Read 768 times)

aeamraouiyine

  • Newbie
  • *
  • Posts: 2
Hello everyone,

I am reaching out to this community in hopes of gaining some insight and support for a situation that my wife and I are currently facing. Recently, she underwent surgery for a tumor. While we were optimistic about her recovery post-surgery, we've encountered some unexpected complications that are deeply concerning.

In the past few months, she has been experiencing significant mental health challenges. Initially diagnosed with depression before her surgery, she had been on medication which she discontinued post-surgery, believing she would improve. However, 11 days after stopping the medication, she began to express feelings of detachment from her surroundings, including a sense of disconnection from our children, myself, and her parents. More alarmingly, she has had episodes of wanting to leave and not return, accompanied by thoughts about death.

Additionally, she's recently reported unusual sensory experiences, such as seeing her arm lifted when it's actually down, and perceiving her hands as very small. These symptoms are new and were not present before the surgery.

I am seeking advice and insights from anyone who might have experienced similar post-surgical complications or knows someone who has.

1. Are these symptoms common after the type of surgery she had?
2. Could these be side effects of stopping her depression medication abruptly, or are they more likely linked to the surgery itself?
3. What steps can we take to best support her during this time?
4. Are there specific types of specialists we should consult for these symptoms?

Any guidance, suggestions, or shared experiences would be greatly appreciated. It's a challenging time for us, and any advice on how to navigate this would be invaluable.

Thank you in advance for your support and understanding.

Best regards,

SeaCat

  • New Member
  • *
  • Posts: 3
Boy, it sounds as if you are walking through a difficult time.

At the very least, I would make sure that all members of your care team (neurosurgeon, psychiatrist (or whoever prescribed the depression meds)) are aware of your situation. It sounds to me as if a trip to the ER to make sure that everything gets sorted out properly is not out of the question. Perhaps a call to a nurse line is a first step, but I am guessing that they would send you to the ER.

I don't know a lot about most of these issues, and you don't give a lot of details about your wife's tumor or surgery, but I know that discontinuing psychoactive meds is best done with a great deal of caution, and the abrupt discontinuation that you describe doesn't sound to me like the level of caution that I would advise.

As you make sure that your care team is aware, you may want to ask them if they have seen something like this before. If not, maybe they can help you find someone who has.

In short, I would advise you to trust the professionals and to work with them by asking any questions that you think they might not be addressing. Of course, you are the foremost expert on you, but the professionals are the experts on the conditions, procedures, and medications. I would encourage you to make sure they are addressing your questions and to trust them. You have already trusted them enough to take the meds and to have the surgery; I would encourage you to continue in that trust.

All the best to you!
Sudden right-side hearing loss July (~30%) and Sept 2023 (~90%) (my non-scientific characterization)
MRI 10/8/2023: VS 1.7 x 1.5 x 1.6 cm
WRS: 9/25/2023 14%; 11/9/2023 (after intratympanic steroid injections) 34%
Translab scheduled 6/11/2024

Jordybutt

  • New Member
  • *
  • Posts: 29
Hello,

I express deepest sympathy for the struggles you are experiencing together. I can only imagine how distressing this is for you.

I don’t want to cause more distress or fear but reading what you have posted I couldn’t hold back.

I have had my own battles with mental health issues and work in a field that deals with mental health every day. These new sensory distortions are highly unusual and border on a form of psychosis which is a detachment from reality and can cause the sufferer to experience distressing symptoms which other people don’t experience, that is to say, only they can see what is going on and other people can’t. Furthering from this, if it escalates, it could lead to exhibiting behaviours which don’t align with reality which can be at the least undignified and at the worst extremely dangerous. Some mental illnesses don’t present themselves until later in life and can be “brought on” by trauma (a surgery is a trauma). Psychosis and it symptoms are best managed in an intervention style, catching them before they arise rather than wrestling with them in full force.

My advice is to please contact your mental health professional ASAP request psychiatric evaluation. Your wife needs to be seen, they may suggest medications and therapy.

I wish your family peace and recovery.

I am interested to hear updates.

Jordy
Diagnosed 3cm AN Right Side 31/10/2022
Retrosigmoid Approach 04/01/2023
13% Remaining

aeamraouiyine

  • Newbie
  • *
  • Posts: 2
Hello,

Thank you for your message and for sharing your insights and experiences. We have consulted with my wife's psychiatrist, and she has been prescribed new medications: one for insomnia and two for depression. Although she still experiences difficult thoughts, the medication has helped her sleep, which is a positive step. The psychiatrist advised us that mood changes might become more apparent after about three weeks, so we are in a watch-and-wait phase right now. We truly appreciate your concern and advice, and I'll be sure to keep you updated on her progress.

Best regards.

SeaCat

  • New Member
  • *
  • Posts: 3
Thanks for the update! I look forward to good news!
Sudden right-side hearing loss July (~30%) and Sept 2023 (~90%) (my non-scientific characterization)
MRI 10/8/2023: VS 1.7 x 1.5 x 1.6 cm
WRS: 9/25/2023 14%; 11/9/2023 (after intratympanic steroid injections) 34%
Translab scheduled 6/11/2024

DavyBlaid

  • New Member
  • *
  • Posts: 3
I'm really sorry to hear about your wife's tough time post-surgery. While I haven't been through this myself, I've heard similar stories.

Her symptoms might be related to the surgery or stopping her meds suddenly. It's worth discussing with her doctor. In terms of support, just being there for her and seeking help from a therapist might help.

You can also check out MentalHealth.com for more advice and support.

Take care and best wishes to you both.
« Last Edit: April 17, 2024, 06:13:00 am by DavyBlaid »